Sign inSubmit
ArticleMetrics
Research Article · Free to read · Published 28 October 2011

Parameter Estimation for the Double Pareto Distribution

Faris M. Al-Athari

Journal of Mathematics and Statistics, Volume 7, Issue 4, pp. 289–294 · doi.org/10.3844/jmssp.2011.289.294

8,674 accesses6,836 downloads10 citations (Crossref)Metrics
Cite Check for updates

Abstract

Problem statement: The double Pareto distribution appeared most often as model for variety of fields, including archaeology, biology, economics, environmental science, finance and physics. The distribution exhibits Paretian power-law behavior in both tails. The family of double Pareto distributions has recently been proposed for modeling growth rates such as annual gross domestic product, stock prices, foreign currency exchange rates and company sizes. In this study, I develop parameter estimates for the double Pareto distribution that are easy to compute. I compare the performance of the maximum likelihood estimate with Bayesian and the method of moments estimates. Approach: This study contracted with maximum likelihood, the method of moments and Bayesian using Jeffrey’s prior and the extension of Jeffrey’s prior information. The comparisons are made on the performance of these estimators with respect to the Mean Squared Error (MSE) for small, moderate and large samples and for some values of the scale and the extension of Jeffrey’s prior parameters using the simulation techniques. Results: It turns out that the maximum likelihood method and Bayesian method with Jeffrey’s prior result in smaller MSE compared to others in all cases. Conclusion: Based on the results of the simulation, the maximum likelihood method and Bayesian method with Jeffrey’s prior are found to be the best with respect to MSE.

Licence and reuse

Free to read. This article carries the publisher’s copyright, as printed on it: © 2011 Science Publications. It is free to read; ask us before reusing it.

How to reuse this article

Responses (0)

Have a comment on this research? Sign in to respond. Responses are moderated and published with your name and affiliation; the authors are invited to reply. How we use your dataWrite a response

About this article

Cite this article

Al-Athari, F. M. (2011). Parameter Estimation for the Double Pareto Distribution. Journal of Mathematics and Statistics, 7(4), 289–294. https://doi.org/10.3844/jmssp.2011.289.294

Licence
© Science Publications
Issue
Volume 7, Issue 4
Policies
Editorial independenceUse of generative AIData availabilityAppeals and complaints
Version
Version of record
Parameter Estimation for the Double Pareto DistributionJournal of Mathematics and Statistics · Volume 7, Issue 4 · pp. 289–294 · © Science PublicationsDownload